Questions, Questions, many many questions.....
I've been a nurse for 16 yrs, hospice for last 5. What i knew to be true seems not to be true anymore. We have a new "qi" person who has come to our office and stated that hospice should pay for nutritional supplements as well as cholesterol medication (because it slows diarrhea) on an adult failure to thrive patient. Unfortunately, we do not have hospice pharmacia ((at another position i held, we had hospice pharmacia and it was GREAT as it would indicate if a med was covered or not based on the hospice diagnosis)).
is there ANYTHING from cms or any other governing body that has this in writing? back in the day, we wouldn't cover megace or steroids if it was being used to "boost appetite," but we could pay for steroids if it was for bone pain (if it wasn't on an aftt patient).
Im just so confused today. I know my job, I love to do a good job, and i just want to understand why something is the way it is. I LOVE algorhythms because there is order and clarity.....
does anyone have any links or articles they can post that would help me? Any information would be greatly appreciated. I want to help my patients, but in turn i need to assure my company makes a profit and i don't want to be covering and costing my company dollars they aren't required to spend.
Thank you in advance for your assistance-allnurses folks have been the BEST in sharing information.
Mar 16, '12
I am assuming that the med you are talking about is Questran. I have had patients who used it for diarrhea with good results. It gels the stool and really helps. If the patient has c. diff, it actually helps to remove the spores from the bowel, which in turn stops the diarrhea. I think if you are treating c. diff, you should try flagyl first, but if that fails, or the diarrhea comes back, the questran may do the job. I had used it back in the day when I was in LTC, and it took a Hospice Pharmacia pharmacist to remind me of it.
I don't have anything from CMS, sorry. But the Questran does work.
Last edit by curiousauntie on Mar 16, '12
: Reason: I type faster than I can spell check!